Texas, 2015

Flash Flood and Damaging Wind in Texas, May 15, 2015

May 15, 2015 · NWS BRO · 3 events in 2 counties and zones

S. 281 into portions of Brooks and Hidalgo counties that had already received more than half a foot of rain May11th and 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A robust squall line marching across the Coastal Bend early in the afternoon sent surface boundaries propagating south aiding in the development of thunderstorm clusters, first near previously flooded Falfurrias, but soon would extend down U.S. 281 into portions of Brooks and Hidalgo counties that had already received more than half a foot of rain May11th and 12th. While most of the downpours held across northern Hidalgo County, enough additional rainfall would fall near Edinburg to exacerbate flood concerns in Faysville, where pumping operations would be forced to continue well into the following week (week of May 18th). An estimated four to eight inches of rain fell from northeast Hidalgo County and across Kenedy County. Two or more inches fell between 430 and 530 pm across Raymondville causing nuisance urban flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 15, 11:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 15, 11:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1245 PM CDT FRI MAY 15 2015

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...THUNDERSTORM COMPLEX TO THE NW SLOWLY DRIFTING SEWD.
SOME THUNDERSTORM ACTIVITY MAY REACH KMFE AND KHRL LATER THIS
AFTERNOON...SO HAVE ADDED SOME RESTRICTIONS. KBRO LESS LIKELY FOR
THUNDERSTORMS AT THIS TIME. WINDS WILL GENERALLY REMAIN FROM THE
SOUTHEAST 15G25 THROUGH THE AFTERNOON BEFORE DECREASING TO 10 TO
15 OVERNIGHT. CIGS STILL EXPECTED TO FALL TO AROUND 2000 DURING
THE EVENING.

&&

.PREV DISCUSSION... /ISSUED 547 AM CDT FRI MAY 15 2015/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...LIFR TO MVFR CEILINGS HAVE DEVELOPED OVER THE PAST
SEVERAL HOURS WITH LIGHT WINDS AT THE SURFACE. THUS...THE UPCOMING
TAF ISSUANCE WILL REFLECT THESE POORER CEILING CONDITIONS. VFR
WILL RESUME AFTER SUNRISE THIS MORNING WITH RISING CEILINGS AND
BREEZY WINDS. A TEMPO HAS BEEN ADDED FOR A FEW OF THE AFTERNOON
HOURS TO ACCOUNT FOR THE POSSIBLE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS AT THE AERODROMES TODAY. MVFR STRATUS WILL RETURN
TONIGHT WITH SURFACE WINDS DIMINISHING TO ONLY MODERATE LEVELS.

PREV DISCUSSION... /ISSUED 418 AM CDT FRI MAY 15 2015/

SHORT TERM /NOW THROUGH SATURDAY/...TRANQUIL WEATHER PREVAILING
WITHIN DEEP SOUTH TEXAS AND THE RIO GRANDE VALLEY RIGHT NOW. NEAREST
WEATHER OF ANY NOTE IS WEAKENING CONVECTION OVER COAHUILA STATE IN
NEIGHBORING MEXICO...WITH ANVIL PRECIPITATION HEADING MORE TOWARDS
CRP CWFA THAN THE BRO CWFA.

TODAY...STORM PREDICTION CENTER HAS ALL OF DEEP SOUTH TEXAS AND THE
RIO GRANDE VALLEY IN A GENERAL RISK OF THUNDERSTORMS. SHORTWAVE WILL
APPROACH FROM THE SOUTHWEST WITHIN THE SOUTHWEST-TO-NORTHEAST 500 MB
FLOW OVERHEAD...WHICH WILL INITIATE CONVECTION WITHIN THE BRO
CWFA...AIDED BY DAYTIME HEATING AND PRECIPITABLE WATER VALUES NEAR 2
INCHES. NO INDICATION RIGHT NOW THAT ANY OF THE CONVECTION WILL BE
STRONG OR SEVERE. HOWEVER...IF ANY CONVECTION DEVELOPS OR TRAINS
OVER PORTIONS OF BROOKS COUNTY...ESPECIALLY NEAR FALFURRIAS...FLASH
FLOOD WARNINGS MAY BE NEEDED GIVEN THE CURRENT STATE OF LOS OLMOS
CREEK RUNNING THROUGH THE CITY. INHERITED HIGH TEMPERATURES LOOKED
TOO COOL GIVEN OBSERVED THURSDAY HIGHS...SO INHERITED HIGHS WERE
INCREASED BY A DEGREE ACROSS THE ENTIRE FORECAST AREA.

TONIGHT...ISOLATED CONVECTION LEFTOVER FROM THE DAYTIME...OR MOVING
INTO THE BRO CWFA FROM NEIGHBORING MEXICO...WILL PRODUCE AN ISOLATED
PRECIPITATION CHANCE. OVERNIGHT LOWS WERE A LITTLE TOO COOL GIVEN
RECENT OVERNIGHT TEMPERATURE TRENDS...THUS WARMER LOWS ARE FORECAST.

SATURDAY...PRECIPITABLE WATER VALUES DROP CLOSER TO 1.7 INCHES. AND
WITH SURFACE WINDS INCREASING AND NO REAL ENERGY PASSING OVERHEAD...
DRY WEATHER IS EXPECTED. THE SLIGHTLY DRIER AIR AND RESULTING LESSER
CLOUD COVER SHOULD ALLOW TEMPERATURES TO BE 2 TO 5 DEGREES WARMER
THAN HIGHS EXPECTED FOR FRIDAY.

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...A SERIES OF UPPER
LEVEL LOWS WILL MOVE NORTHEAST ACROSS THE GREAT BASIN...THE
CENTRAL PLAINS AND THE GREAT LAKES REGION THROUGH PERIOD AS
SOUTHWEST FLOW ALOFT CONTINUES OVERHEAD. ABUNDANT
MOISTURE...SOUTHWEST FLOW ALOFT AND DAILY CONVECTION ALONG THE
SIERRA MADRES...SHOULD SUPPORT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS DEEP SOUTH TEXAS THROUGH THURSDAY.
DIFFERENCES CONTINUE BETWEEN THE GFS/ECMWF FOR QPF AMOUNTS. THE
GFS IS WETTER AND THE ECWMF DRIER...SO WILL LEAN TOWARDS A GFS/ECMWF
BLEND FOR NOW. TEMPERATURES THROUGH THE PERIOD ARE EXPECTED TO BE
NEAR TO SLIGHTLY ABOVE NORMAL...WITH HIGH TEMPERATURES GENERALLY IN
THE UPPER 80S TO LOWER 90S AND LOW TEMPERATURES IN THE 70S.

MARINE...NOW THROUGH SATURDAY...BUOY 42020 REPORTED SOUTHEAST WINDS
AROUND 16 KNOTS GUSTING TO AROUND 19 KNOTS WITH SEAS SLIGHTLY OVER
3.5 FEET WITH A PERIOD OF 6 SECONDS AT 02 CDT/07 UTC. MODERATE WINDS
AND SEAS ARE EXPECTED ALONG THE LOWER TEXAS COAST TODAY THROUGH
TONIGHT WITH SURFACE HIGH PRESSURE IN CONTROL OVER THE WESTERN GULF
OF MEXICO. THE INTERACTION BETWEEN THE HIGH AND A LOW PRESSURE
SYSTEM THAT WILL MOVE INTO THE CENTRAL PLAINS WILL INCREASE WINDS
AND BUILD SEAS ALONG THE LOWER TEXAS COAST ON SATURDAY...RESULTING
IN SMALL CRAFT EXERCISE CAUTION OR SMALL CRAFT ADVISORY.

SATURDAY NIGHT THROUGH TUESDAY...SMALL CRAFT EXERCISE CAUTION OR
SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY CONTINUE SATURDAY
NIGHT INTO EARLY MONDAY AS A TIGHT PRESSURE GRADIENT PERSISTS
ALONG THE LOWER TEXAS COAST. MARINE CONDITIONS IMPROVE SLIGHTLY BY
LATE MONDAY INTO TUESDAY WITH LIGHT TO MODERATE WINDS AND MODERATE
SEAS.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TXZ248>253.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

64/64
Hazardous weather outlook, May 15, 11:23 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1223 PM CDT FRI MAY 15 2015

TXZ248>257-161730-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1223 PM CDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH 7PM FOR
ZAPATA...STARR...JIM HOGG...BROOKS...HIDALGO AND KENEDY COUNTIES.
ANY PERSISTENT OR HEAVY RAINFALL OVER RECENTLY FLOODED
AREAS...ESPECIALLY WITHIN STARR AND BROOKS COUNTIES...WILL HAVE
THE ABILITY TO CREATE SOME ADDITIONAL FLOODING...WITH FLASH FLOOD
WARNINGS POSSIBLE IN THOSE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH THROUGH THE ENTIRE FORECAST
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-161730-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1223 PM CDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED ALONG THE LOWER TEXAS COAST
SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 15, 11:57 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1257 PM CDT FRI MAY 15 2015

TXZ250-151845-
BROOKS TX-
1257 PM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROOKS COUNTY UNTIL
145 PM CDT...

AT 1256 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FALFURRIAS JUNIOR HIGH SCHOOL...OR NEAR FALFURRIAS...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FALFURRIAS...LA COLONIA PARK...FALFURRIAS FIRE STATION...FALFURRIAS
JUNIOR HIGH SCHOOL...AIRPORT ROAD ADDITION...PLEASANT PARK...BROOKS
COUNTY AIRPORT...FLOWELLA...HIDALGO CITY PARK...CANTU ADDITION AND
BROOKS COUNTY DETENTION CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2726 9799 2723 9799 2703 9811 2710 9830
      2726 9825
TIME...MOT...LOC 1756Z 202DEG 17KT 2714 9818

MILLER
Special weather statement, May 15, 12:26 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
126 PM CDT FRI MAY 15 2015

TXZ251-151915-
KENEDY TX-
126 PM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KENEDY COUNTY UNTIL
215 PM CDT...

AT 125 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENEDY COUNTY SHERIFFS OFFICE...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KENEDY COUNTY SHERIFFS OFFICE AND SARITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2726 9773 2727 9771 2727 9769 2728 9765
      2724 9763 2724 9759 2711 9770 2721 9787
      2725 9785 2724 9784 2725 9782 2727 9782
      2727 9780 2728 9779 2728 9776
TIME...MOT...LOC 1825Z 211DEG 30KT 2723 9774

MILLER

The radar

The Brownsville radar (KBRO), 106 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Flash Flood, Hidalgo

When
May 15, 2:00 PM CST to 6:00 PM CST
Where
Hidalgo County, 4.97 mi N of San Manuel to 5.06 mi N of Hargill
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
26.641, -98.108

Hidalgo County EM reported the evacuation of one home in San Manuel due to water getting into the house near Highway 281. Water rescues were also reported along FM 186 near Linn - San Manuel.

Thunderstorm Wind, Willacy

When
May 15, 4:00 PM CST to 4:10 PM CST
Where
Willacy County, 1.14 mi N of Raymondville to 0.65 mi SSW of Raymondville
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
26.496, -97.781

Willacy County EM reported a telephone pole blown down at 100 East Sunset Avenue in Raymondville and at the intersection of FM 1762 and Business 77 in Raymondville. Peak winds were estimated to be 45 mph.

Heavy Rain, Willacy

When
May 15, 4:00 PM CST to 6:00 PM CST
Where
Willacy County, 0.61 mi WNW of Raymondville to 0.15 mi NNE of Raymondville
Reported by
Emergency Manager
Coordinates
26.482, -97.790

Willacy County EM reported that in Raymondville, Hidalgo Street from 4th Street to 10th Street had water across from curb to curb and that the city was closing the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582896, 582894, 582895.